Georgia, 2006

Lightning Strike in Georgia, August 31, 2006

August 31, 2006 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 31, 4:55 AM EST, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 4:55 AM EST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 AM EDT THU AUG 31 2006

.SHORT TERM...(TODAY THROUGH SATURDAY)
CURRENT RADAR LOOP SHOWS SHRA/TSRA ACROSS N AND CENTRAL GA
DISSIPATING AS THEY MOVE NE. THE OLD FRONTAL BOUNDARY HAS STALLED
ACROSS N GA AND DOES NOT LOOK LIKE IT WILL MAKE MUCH MORE PROGRESS
SOUTHWARD AS ERNESTO IS BEGINNING TO AFFECT SE GA. T.S. ERNESTO HAS
MOVED OFF SHORE THE EAST COAST OF FL JUST SOUTH OF DAYTONA BEACH.
FROM THERE IT IS EXPECTED TO MOVE NE INTO THE ATLANTIC BEFORE MAKING
LANDFALL AGAIN TONIGHT NEAR MYRTLE BEACH SC. AS ERNEST MOVE
NORTHWARD IT WILL ABSORB THE FRONTAL SYSTEM DRAPED ACROSS N GA AND
CONTINUE SPREADING RAIN ACROSS THE REGION THROUGH FRI MORNING.
AS FOR RAIN AMOUNTS NOT EXPECTING ANY MAJOR AMOUNT TOTALS AS N AND
CENTRAL GA WILL BE ON THE WEST SIDE OF THE STORM. WE WILL SEE SOME
LOCALIZED STORMS DROPPING AN INCH OR 2 AS THIS IS STILL A TROPICAL
AIRMASS THAT IS MOVING IN. NOT EXPECTING TO MUCH IN THE WAY OF
SEVERE WX AS ERNESTO WILL PUSH THE FRONTAL SYSTEM NORTHWARD WITH
ITS MOVEMENT AND THAT WAS THE BIGGEST LIFTING MECHANISM ACROSS THE
STATE. THIS ENVIRONMENT IS MORE ALSO MORE CONDUCIVE TO HEAVY RAIN
WITH PW VALUES IN THE 2 TO 2.5 RANGE ACROSS EASTERN PORTIONS OF THE
STATE. ALL IN ALL WILL KEEP LIKELY POPS TODAY EASTERN SECTIONS
GRADUALLY TAPERING THE POPS DOWN THROUGH FRIDAY NIGHT. TEMPS WILL
BE A BIT COOLER NEXT FEW DAYS WITH DAY TIME HIGHS MAINLY IN THE 80S.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ERNESTO IS EXPECTED TO CONTINUE MOVING UP THE EAST COAST TO A POINT
JUST NW OF RICHMOND, VA BY FRI EVENING AND THEN TO A POINT NEAR
NIAGARA FALLS BY D=SAT EVENING. AS IT MOVES NORTHWARD A CONTINUED
TROPICAL FEED SETS UP IN ITS WAKE MAKING IT DIFFICULT TO COMPLETELY
REMOVE POPS FROM THE FORECAST. WILL CONTINUE WITH SLIGHT/CHANCE POPS
THROUGH THE EXTENDED WITH TEMPS AT OR SLIGHTLY BELOW SEASONAL NORMS.

&&

.AVIATION...ERNESTO PULLING IN ATLANTIC MOISTURE ACROSS GA AND
SHOWERS AND A FEW THUNDERSTORMS SHOULD REDEVELOP AFTER 14Z. RAINFALL
OVERNIGHT PRODUCED AREAS OF OF IFR CEILINGS WHICH SHOULD LINGER
UNTIL AROUND 14Z AND THEN LIFT INTO MVFR AND PERSIST DURING THE DAY.
WINDS WILL REMAIN EASTERLY NEAR 10 MPH. VISIBILITY WILL BE
RESTRICTED BY FOG 3 TO 5SM UNTIL 14Z...THEN UNRESTRICTED EXCEPT IN
SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         83  68  83  65 /  50  30  10  10
ATHENS          84  66  84  65 /  70  40  20  20
GAINESVILLE     79  66  79  65 /  70  40  20  20
ROME            87  68  87  65 /  40  30  20  10
COLUMBUS        88  71  87  67 /  30  20  10  10
MACON           89  71  90  66 /  50  30  10  10
PEACHTREE CITY  85  66  83  64 /  50  30  10  10
CARTERSVILLE    84  66  81  61 /  50  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/41
Hazardous weather outlook, Aug 31, 5:50 AM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 AM EDT THU AUG 31 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
650 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT OVER THE
WESTERN HALF OF GEORGIA. NUMEROUS THUNDERSTORMS ARE POSSIBLE OVER
THE EASTERN HALF OF GEORGIA...GENERALLY EAST OF AN ELLIJAY TO
MACON TO ABBEVILLE LINE.

.SYNOPSIS...
A MOIST TROPICAL AIR MASS WILL REMAIN OVER GEORGIA THROUGH TONIGHT AS
ERNESTO PULLS ATLANTIC MOISTURE ACROSS THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING AND AREAS OF HEAVY
RAIN WHICH MAY CAUSE LOCAL FLOODING.

.DISCUSSION...
ERNESTO WILL CONTINUE TO PULL TROPICAL MOISTURE OVER GEORGIA TODAY
AND TONIGHT AS IT MOVES NORTHEASTWARD TOWARD THE SOUTH CAROLINA
COAST. THE AIR MASS WILL REMAIN MARGINALLY UNSTABLE. LIFTED INDEX
VALUES SHOULD RANGE FROM MINUS ONE TO MINUS TWO...WHILE CAPES
SHOULD RANGE FROM 500 TO 1000. THUNDERSTORMS THAT DEVELOP SHOULD
REMAIN BELOW SEVERE LIMITS. WITH DEEP TROPICAL MOISTURE OVER THE
AREA...THERE IS THE POTENTIAL FOR AREAS OF HEAVY RAIN AND LOCAL
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 31, 1:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT THU AUG 31 2006

GAZ045-311915-
215 PM EDT THU AUG 31 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DEKALB COUNTY UNTIL
315 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS AND HEAVY RAIN FROM TUCKER TO PANTHERSVILLE...MOVING
EAST AT 5 MPH.

RUNOFF FROM THE HEAVY RAIN WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...AND ON SOME HIGHWAYS AND STREETS...ACROSS DEKALB
COUNTY...INCLUDING THE CITIES OF TUCKER...DRUID
HILLS...DECATUR...CLARKSTON...AVONDALE
ESTATES...PANTHERSVILLE...STONE MOUNTAIN...REDAN AND LITHONIA.

RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE. MOTORISTS
ARE URGED TO SLOW DOWN TO AVOID HYDROPLANING. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROADWAY.

15
Special weather statement, Aug 31, 1:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT THU AUG 31 2006

GAZ095-105-107-108-311945-
228 PM EDT THU AUG 31 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN WILCOX...PULASKI...HOUSTON AND EASTERN DOOLY COUNTIES UNTIL 345
PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PERRY TO ROCHELLE. THE LINE OF
THUNDERSTORMS WAS MOVING SOUTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY DOWNPOURS AS THEY MOVE ACROSS
WILCOX...PULASKI...HOUSTON AND EASTERN DOOLY COUNTIES THROUGH 330 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OWENSBORO...
ROCHELLE...PINEVIEW...HAWKINSVILLE...AND HAYNEVILLE.
HEAVY DOWNPOURS MAY CAUSE A PERIOD OF FLOODING ON SOME STREETS AND
HIGHWAYS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

15
Special weather statement, Aug 31, 1:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT THU AUG 31 2006

GAZ055-057-311930-
234 PM EDT THU AUG 31 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN NORTH HENRY AND NORTH
CLAYTON COUNTIES UNTIL 330 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER CONLEY...MOVING TO THE SOUTHEAST
AT 5 MPH.

RAINFALL AMOUNTS AROUND 2 INCHES HAVE OCCURRED IN THE PAST HOUR OVER
PORTIONS OF DEKALB COUNTY. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE
EXPECTED IN NORTH HENRY AND NORTH CLAYTON COUNTIES BY 330 PM EDT.
THIS INCLUDES THE CITIES OF FOREST PARK...CONLEY...LAKE CITY...
MORROW...PANOLA MOUNTAIN STATE PARK AND STOCKBRIDGE. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS WILL LIKELY CAUSE TEMPORARY STREETING FLOODING IN
SLOW DRAINING AREAS.

16
Special weather statement, Aug 31, 1:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EDT THU AUG 31 2006

GAZ033-045-312000-
258 PM EDT THU AUG 31 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DEKALB AND FULTON
COUNTIES UNTIL 400 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN FROM NORTH ATLANTA TO TURNER
FIELD...MOVING SOUTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED THROUGH
4PM EDT ACROSS DEKALB AND FULTON COUNTIES. THIS INCLUDES
THE CITY OF ATLANTA...PIEDMONT PARK...TURNER FIELD...GRANT
PARK...DRUID HILLS...CHAMBLEE AND DECATUR. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS WILL LIKELY CAUSE TEMPORARY STREET FLOODING IN
SLOW DRAINING AREAS AND UNDERPASSES.

16

The radar

The Atlanta radar (KFFC), 48 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fulton

When
August 31, 2:00 PM EST
Where
Fulton County, Atlanta
Reported by
NEWSPAPER
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Atlanta Journal-Constitution reported that a lightning strike disrupted travel on the MARTA system during the evening rush hour. The problem occurred at the King Memorial Station and resulted in inoperability of the train service on the east-west line during much of the rush hour.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531707.